I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Contrast used with MRI scan

User
Posted 15 November 2017 01:38:07(UTC)

Hi Folks,

'Contrast' is not given in all MRI scans but some kinds can produce side effects, severe itching being one of them.  'Gadolinium' is said to be one of them although this appears to have been banned in Europe for some time now.  The more scans you have with certain contrasts can lead to a build up of metal that the kidneys can struggle with I read.  Suspicion has also been cast on some other types of contrast used in MRI scans.  I must have had about 12 MRI scans and although some of them were with contrast I don't remember which ones had it or know what the agent was.  It was never something that I questioned.  The thought was prompted by 2 threads on an American forum I am a member of.  I give the reference here but am not sure whether you can download without joining the forum.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4898465/

Does anybody know what contrast(s) they administer in the Uk.

Sorry, the correct link should be https://www.inspire.com/groups/us-too-prostate-cancer/discussion/concerns-about-gadolinium-a-contrast-agent-used-for-mris/?ga=freshen

and https://www.inspire.com/groups/us-too-prostate-cancer/discussion/gadolinium-poisoning-from-mri-contrast/?ref=as&asat=651602581&u=TAVYZURD

 

 

 

Barry
User
Posted 15 November 2017 10:06:24(UTC)

Not sure Barry but it worries me also. I’ve had at least 4 MRI scans with contrast over the years , 2 CT scans with contrast , and 2 PET scans with radioactive tracers injected into my body , and each PET scan involves a full CT scan first. When I last asked my Onco should I have another PET scan once my psa was even higher he said no and that I’d had a lot of scans. Not sure if it was cost or health associated tbh. I know they say risks of CT scans are outweighed by the benefits , but a full body CT is equivalent to 7 years of natural radiation in one hit. And I guess a PET means your bidy has actually been injected with radiation. All a bit frightening.




If life gives you lemons , then make lemonade
User
Posted 15 November 2017 13:55:32(UTC)

Sorry folks,

I gave the wrong link in my original post. (I pasted it into the wrong forum in answer to somebody who said the 18F scans were shown to give better results in identifying spread to Lymph notes than the 68 Gallium PMSA one).
The link should have been https://www.inspire.com/...sed-for-mris/?ga=freshen

and

https://www.inspire.com/groups/us-too-prostate-cancer/discussion/gadolinium-poisoning-from-mri-contrast/?ref=as&asat=651602581&u=TAVYZURD

 

NB.  I am NOT the Barry patient on the above  linked thread.

 

Barry
User
Posted 16 November 2017 14:14:36(UTC)

Hi Barry,
Tony went for a scan today and it was meant to be with contrast but when they looked at his blood results could not inject the dye due to his kidneys (they are down to 13%) they did a scan without the dye then sent him for ultrasound on his liver. what really got me the nurse told him he should be on dialysis, his nephrologist is keeping him off it until absolutely neccacesery which hopefully wont be for sometime as we are hoping to go to Malaysia in april. was interesting to read the reasons about why it affects the kidneys.
regards barbara

User
Posted 16 November 2017 15:12:31(UTC)

Hi Barbara,

Well good the oncologist/radiologists took Tony's renal situation into account as of course they should.

Hope you have great holiday in Malaysia. Don't forget to take your prophylactics, Malaria is something to avoid, I can testify from personal experience.

In one reply within the thread it refers to one of the scans a man had as being with and without contrast (dye). One of my MRI's was like this. The scan is started in the normal way and then at a predetermined point the contrast is released or injected before the scan continues.

Barry
Thanked 1 time
User
Posted 16 November 2017 17:30:57(UTC)

I must admit that my experiences of contrast dye injections have all been good with no lasting side effects other than when it is being injected.

On all of these occasions the technicians have warned me to expect a brief warming sensation at various extremities around the body, namely the ears, nose and lips and would I care to tell them which of these areas were affected, as it happened.

I dutifully do so by announcing "lips, ears, nose" as the dye reaches those areas and I think are genuinely surprised when I candidly announce "oh and a*******".

As this final "extremity" seems to respond to an injection of contrast dye on all occasions, I have come to expect it and was wondering if others have experienced this phenomena as well.

 

Roger
User
Posted 16 November 2017 18:29:28(UTC)

I was actually warned it may feel like ive wet myself when dye is injected during CT scans. WOW what a rush. Must be like shooting-up heroin. My whole body was instantly awash with heat and flooding warmth and general strangeness lol. However I must confess I’m worried that all these scans have caused me more harm than good :-(




If life gives you lemons , then make lemonade
 
©2018 Prostate Cancer UK